Tennessee, 2012

Damaging Wind in Tennessee, July 9, 2012

July 9, 2012 · NWS MRX · 1 event in 1 county or zone

The atmosphere destabilized sufficiently for the development of isolated severe thunderstorms across Central East Tennessee near a weak frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

The atmosphere destabilized sufficiently for the development of isolated severe thunderstorms across Central East Tennessee near a weak frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 9, 1:27 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 9, 1:27 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EDT MON JUL 9 2012

.SHORT TERM (TONIGHT AND TUESDAY)...COLD FRONT SLOWLY SINKING
SOUTHWARD INTO THE AREA DURING THE SHORT TERM.  THIS WILL
USHER IN AN UNSETTLE WEATHER PATTERN.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ON AND OFF THROUGHOUT THE PERIOD WITH
BEST CHANCES DURING THE EVENING HOURS AND AGAIN TUESDAY AFTERNOON.
COVERAGE GENERALLY SHOULD BE SCATTERED IN NATURE AND WILL KEEP POPS
AT LIKELY ACROSS THE ENTIRE MRX CWA.  ALSO...THE COMBINATION OF
SLIGHTLY COOLER AIR WITH THE FRONT AND SIGNIFICANT CLOUD
COVER...SHOULD ALLOW FOR COOLER...NEAR NORMAL TEMPERATURES.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...MEDIUM RANGE MODELS
SHOW A WEAKNESS IN THE UPPER RIDGE REMAINING ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS THROUGH THE FORECAST PERIOD. THE
WEAKNESS IN THE RIDGE WILL ALLOW SUB-TROPICAL MOISTURE TO REMAIN
ACROSS THE FORECAST AREA WITH PWS GENERALLY BETWEEN 1.75-2.00 INCHES.

PLENTY OF MOISTURE AND INSTABILITY ALONG WITH A STALLED/WEAKENING
FRONTAL BOUNDARY (ESPECIALLY FOR TUESDAY NIGHT THROUGH THURSDAY)
WILL ALLOW FOR A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

FOR TEMPERATURES...FOLLOWED GFS MOS CLOSELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  89  72  85  71 /  60  60  70  80  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  69  86  70  84  68 /  60  60  70  70  60
OAK RIDGE, TN                       69  86  70  83  69 /  60  60  60  70  60
TRI CITIES AIRPORT, TN              67  83  65  81  65 /  60  60  60  70  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Jul 9, 1:44 PM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
244 PM EDT MON JUL 9 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
244 PM EDT MON JUL 9 2012 /144 PM CDT MON JUL 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING. A
FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE...WITH THE MAIN
THREAT BEING DAMAGING WINDS. HEAVY RAINFALL WILL ACCOMPANY MANY OF
THE STORMS...ESPECIALLY TONIGHT WHEN THE STORMS WILL BE SLOW-
MOVING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH OF THE
WEEK. THE MAIN THREAT EACH DAY WILL BE LOCALLY HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING...BUT ISOLATED
DAMAGING DOWNBURSTS WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON AND EVENING THROUGH
THURSDAY.

In the hours before

Special weather statement, Jul 9, 2:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT MON JUL 9 2012

NCZ060-TNZ085>087-101-102-092045-
CHEROKEE NC-EAST POLK TN-MCMINN TN-NORTHWEST MONROE TN-SOUTHEAST
MONROE TN-WEST POLK TN-
341 PM EDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...MCMINN AND
EXTREME WESTERN CHEROKEE COUNTIES UNTIL 445 PM EDT...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ETOWAH...OR 11 MILES SOUTHEAST OF ATHENS...
MOVING EAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BULLET CREEK...COKER
CREEK AND TELLICO PLAINS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Special weather statement, Jul 9, 2:49 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 PM EDT MON JUL 9 2012

TNZ073-074-092030-
NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN-
349 PM EDT MON JUL 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER COUNTY UNTIL 430 PM EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEVIERVILLE...MOVING SOUTHEAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SEVIERVILLE...
GATLINBURG...PIGEON FORGE...HARRISBURG...WEARS VALLEY AND ELKMONT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The radar

The Knoxville radar (KMRX), 36 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
July 9, 3:00 PM EST
Where
Sevier County, 0.89 mi NW of Boyds Creek
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.930, -83.680

Two trees were reported down four miles southwest of Kodak.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389752.